This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders.
Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).
Posted By HFHSM.D.-rf on May 26, 1998 at 23:43:41:
In Reply to: Prevacid posted by rd on May 19, 1998 at 21:52:06:
I have been taking 90mg of Prevacid for 6 months now for what was thought to be reflux. Before that, I took 60 mg of Prevacid for 4 months. I was initially put on it for asthma like symptoms, and malaise after eating. An acid ph study done while I was taking 60 mg was abnormal. My gastroenterologist (my third one) referred me for surgery because he felt I would never be able to come off of the 90 mg dose, so the ph study was repeated. This time I went off of the Prevacid for 5 days and the study came back normal so the surgeon was skeptical that I have reflux. Although my EGD does show recent evidence of reflux, I do not have classic symptoms. My other symptoms initially were burning in my back, URQ pain (intermittent), belching, and malaise after eating. When I started taking Prevacid, the malaise slowly went away and I felt normal. After several months, the RUQ pain also stopped. On the suggestion of the surgeon, I tried going off of the Prevacid slowly, but after I was completely off for 8 days, the malaise after eating and the RUQ pain (which had been gone for 4 months!) came back. I started taking the Prevacid again and am slowly returning to normal. This happened to me a couple other times early on when I went off of the Prevacid for some tests; that was how I knew the Prevacid was helping intially. I have had numerous ultrasounds, ct scans, enteroclysis, blood work-ups, secretin stimulation test, etc. I guess I can stay on the Prevacid for the rest of my life but I really would like to know why I have severe malaise after eating and RUQ pain if I don't take it. If my stomach makes too much acid, could that cause these symptoms?
The dose of Prevacid that you are taking is substantially greater than that used by most gastroenterologists. The inconsistency between the two pH studies is disconcerting and further confuses the clinical picture. I assume from your tests that the physicians looked for Zollinger ellison syndrome and were unable to confirm that diagnosis.
You do not provide information regarding your age and concurrent medical problems. I would wonder about other diagnoses including delayed gastric emptying and mesenteric ischemia.
This response is offered for your general information and should not replace the conclusions drawn from a careful and complete evaluation by your physician.
*keywords: abdominal pain, esophageal reflux
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.